In modern medicine, there are many medications that can be prescribed to you by your doctor for various reasons, some of which can interact with one another to create harmful side effects. These interactions can usually be avoided by following the directions included with your prescription. However, your prescriber or pharmacist may make a mistake in deciding which medications are safe for you to consume together. Knowing what symptoms to be on the lookout for when it comes to drug interactions as well as knowing who is ultimately responsible for ensuring the safety of your prescriptions can prevent dangerous issues in the long term.
Looking Out for Drug Interactions
When you are prescribed multiple medications, you may wonder about the safety of consuming more than one type of medication at once and whether combining them will cause negative reactions. This information is supposed to be relayed to you when you pick up your prescription. If that’s not the case or if you have remaining concerns, doing some light research online using verified sources can help explain whether it’s safe to combine the medications you were prescribed. Despite this, mistakes can happen, so here are some negative drug interaction symptoms to look out for:
- Sudden bruising or bleeding
- Severe vomiting or diarrhea
- Difficulty breathing
- Chest pain or abnormal heartbeat
Although some of these symptoms could be expected side effects of whatever medication you’ve been prescribed, they can also be signs of a negative reaction between the medications you’re taking. If you have any of these symptoms after taking new medications, contact your doctor, and if they are severe, seek immediate medical attention.
Who is Responsible for Ensuring Drug Safety?
The risks of negative drug interactions are plentiful. Adverse reactions between multiple prescribed medications can be dangerous to a patient because they can cause such symptoms as listed above. However, certain medication interactions can also render one or more of your medications ineffective, meaning it isn’t working to help the issue it was prescribed to address. This can be dangerous if the medication was prescribed for a life-threatening issue, like heart disease or asthma.
Although doctors are educated about what medications do and when they should be used, the majority are not thoroughly educated about potential drug interactions that could occur when the medications are combined. Most licensing boards and teams that provide hospital credentials to doctors do not require the doctors to be educated about dangerous drug interactions. Therefore, doctors cannot be held accountable for the lack of training about the dangerous impact of combined prescriptions.
Pharmacists, however, act as a bridge between a patient and their healthcare provider to provide the patient with accurate and relevant information about the medications they have been prescribed. A pharmacist’s main role is to check the prescriptions provided by doctors before providing the medication to the patient. They will make sure that the patient receives the correct medication and is educated on all the potential side effects. Ultimately, it is the responsibility of your pharmacist to make sure you are not prescribed a medication that can interact with another one you are taking.
What About Over-the-Counter Medications?
Many of us take medications prescribed to us by our doctors, but there are situations where the appropriate medication to relieve symptoms is available over-the-counter. These medications can also cause negative interactions with your prescribed medications and even other over-the-counter drugs. If you are considering using an over-the-counter drug and already take prescribed medications, be sure to check with your pharmacist if it is safe to combine them. Here are some examples of negative interactions between over-the-counter medications and commonly prescribed medications:
- Benadryl and Gabapentin: Benadryl is available over-the-counter and is most frequently used to treat the symptoms of seasonal allergies. This medication interacts negatively with gabapentin, a medication prescribed to treat nerve pain. Combining these medications can cause severe dizziness, confusion, and impaired motor coordination.
- NyQuil Severe Cold & Flu and Albuterol: NyQuil Severe is used for relief from the symptoms of colds and flus, such as congestion and coughing. Albuterol is the medication inside most asthma inhalers. When combined, these medications can cause your heart rate and blood pressure to increase dramatically and can cause an irregular heart rhythm, which is particularly dangerous for patients with heart disease.
- Pepto-Bismol and Aspirin: Pepto-Bismol is a medication used to treat stomach pain and symptoms such as upset stomach and diarrhea. When combined with aspirin, the risk of complications in the gastrointestinal tract such as ulcers, bleeding, inflammation, and pain increases greatly.
Drug Interactions and the Law
If you have experienced a severe negative reaction and believe or know that it was due to the combination of drugs you were prescribed, you may be considering taking legal action against your prescriber or pharmacist. In order to succeed in this sort of case, you must prove that the physician and/or pharmacist in question had a duty to provide you with accurate medical care and breached that duty, resulting in the negative reaction you experienced.
At Rash Mueller, we specialize in medical malpractice cases. We work ethically and compassionately to help our clients fight for fair compensation because we believe that all patients deserve quality medical care and justice when that is not delivered. If you have been injured or disabled as a result of a prescription error and require legal assistance, contact us at (954) 914-7116 or via our contact page today.